It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board

  • first epidural yesterday...causing more discomfort?

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 05-31-2006, 06:33 AM   #1
    hoyt
    Senior Member
    (male)
     
    hoyt's Avatar
     
    Join Date: Nov 2005
    Posts: 123
    hoyt HB User
    Question epidural steroid injection yesterday causing pain

    Hey yall I had my first epidural yesterday. Couldn't feel the needle but the part where they actually injected was uncomfortable just because it was so much fluid i guess. anyway, I really took it easy all day yesterday, just laid around and watched TV with my girlfriend and stuff, my back was hurtin' pretty much the whole time. Now its been a little over 24 hours and the comfort level has not changed.

    I know I shouldn't be expecting relief for the first few days, but how long does it take for the initial discomfort to fade. also i have a couple more questions

    - When can I start taking Ibuprofen again?

    -I'm going to a huge band party on friday night, can I drink?

    -Can I drink while taking Ibuprofen? I've done this before, I heard its not bad for you but for some reason that sounds iffy

    -When does the steroid usually kick in?

    -If i don't get much relief this time, how manyy should I get before I quit getting them? do most people need moret than one to get relief??


    Thanks so much for all the help everyone

    Hoyt

     
    Sponsors Lightbulb
       
    Old 05-31-2006, 07:03 AM   #2
    BlueSteam
    Veteran
    (female)
     
    BlueSteam's Avatar
     
    Join Date: Mar 2006
    Location: Mt USA
    Posts: 427
    BlueSteam HB User
    Re: first epidural yesterday...causing more discomfort?

    Hi Hoyt---I can't answer your question about the injection--I'm having mine on the 5th and I'm glad to here it wasn't painful as I've been quite scared!! My pm has told me he may have to give me up to three esi's before I see any improvement. As for drinking with the Ibu, docs have always said if you take a lot of it, then it could be harmful to your liver. I think there is a warning about three drinks a day on the label. I live on the stuff myself and I was a weekend drinker, sometimes taking it with my beer. If you don't do it all the time it shouldn't hurt you is what my dr told me. Depends on what kind of shape you are in, every body is differant and only your dr can really advise you on that one. For me, I don't worry about doing it. My liver is healthy. so far. good luck!

     
    Old 05-31-2006, 07:37 AM   #3
    mkf
    Veteran
    (female)
     
    mkf's Avatar
     
    Join Date: Jan 2005
    Posts: 308
    mkf HB User
    Re: epidural steroid injection yesterday causing pain

    I had one epidural steroid injection. It didn't do anything for me. You will probably have discomfort for 2 days then see an improvement in the pain level. If the steroid works for you, you'll continue to see improvement. I hope that's the case for you.

    I don't know about the ibuprofen. I'd be careful with it, especially if you've taken it for a while. I can no longer take any nsaids or ibuprofen. I don't think I'd take it and drink.

     
    Old 05-31-2006, 07:55 AM   #4
    countrykid
    Senior Member
    (female)
     
    countrykid's Avatar
     
    Join Date: Apr 2006
    Location: Pa. USA
    Posts: 299
    countrykid HB User
    Re: epidural steroid injection yesterday causing pain

    Some people get relief within the first few days and some don't get any relief at all. That was the case for me I experienced horrible pain for 1 week worse than I felt prior to the injection. I had to take pain killers (narcotic). The horrible pain ended but I still had the original pain. Don't want to scare you but not all injections work for everyone. It really depends on the injury and how long from injury to injection. I had 4 and none worked.
    As far as drinking and medication it is always never a good idea to mix. The alcohol intensifies the drugs, which can be harmful. Especially muscle relaxers. The organs in your body are muscles so if you relax them they won't function and you could die. There have been cases that the heart was so effected it stopped working.
    If you are in discomfort I don't see why you couldn't take the ibuprofen unless your doctor told you not to take it.

     
    Old 05-31-2006, 08:03 AM   #5
    Justoneofus
    Senior Veteran
    (female)
     
    Justoneofus's Avatar
     
    Join Date: May 2006
    Location: Berryville, Virginia
    Posts: 2,380
    Justoneofus HB User
    Re: epidural steroid injection yesterday causing pain

    Hoyt,

    The epidural injections initially come in a series of three stretched out 10-days to 2 weeks apart. You may see little to no relief from the first one, and should proceed with the second one. Usually if after the second one.. if you see no improvement at all, chances are the 3rd one may not do much more for you either. But.. if the second one helps a little, then the 3rd one might just help give you some relief.

    My first one hurt very badly.. cuz i was not numb enough and partly because I was so swollen that the meds only got in so far. And I was sore almost the whole time between first two injections, so discomfort level will vary person to person. Ice yourself down Hoyt, it really helps take the edge off the sorness. I had a total of 6 epidural injections over the coure of a year and several SI joint injections too.

    I think you should proceed with the second one to see if it makes a difference for you. The 2nd one.. didnt hurt that much and I was out and about right after where as the first one.. I could barely walk. So it did bring down the swelling enough to provide some initial relief for me.

    Ibuprofen.. don't know anything about that.. so no comment there.

    Drinking with meds.. never advisable if you ask me. If it's one or the other.. make a choice which one is gonna ease things up more for you, but I wouldn't play roulette with meds you are unsure of how they will effect you when mixed. Since you are going to a huge party and sound like you want to go.. maybe drinking is the choice for you. I know I have certainly used a few beers instead of pain meds prior to my fusion surgery. It helped me, I have to be honest. Just dont drink and drive. Have a good time, take your mind off your back for a change.. and be safe. Tammy

     
    Old 05-31-2006, 10:06 AM   #6
    Kissa
    Senior Veteran
    (female)
     
    Kissa's Avatar
     
    Join Date: Mar 2004
    Location: O Hi O
    Posts: 2,015
    Kissa HB UserKissa HB UserKissa HB UserKissa HB UserKissa HB User
    Re: epidural steroid injection yesterday causing pain

    I agree with the others that it can take several days for the pain to subside. In my case they didn't work and caused more permanent damage than good.
    It takes about a week before you'll actually feel the effects of it if it works at all. They have about a 50% sucess rate. Try using ice for 20 minutes every hour, it should help to minimize the pain and swelling. Do not use heat if there is any type of swelling as it will induce the swelling even further.

     
    Old 05-31-2006, 12:45 PM   #7
    cherry1952
    Junior Member
    (female)
     
    cherry1952's Avatar
     
    Join Date: Feb 2006
    Posts: 32
    cherry1952 HB User
    Re: first epidural yesterday...causing more discomfort?

    Hi I just had my epidural this morning. It really didn't hurt just uncomfortable and alot of pressure feeling. The numbing shots were the most painful. He told me I could resume my pain meds right away. He also said it would be 3-4 days before I would start noticing any improvement in my pain level. If I still have pain after a week then I'm supposed to call so he can do the second injection. He said I can have up to 3 in a year. He also said to not wait if the pain isnt any better in a week. My left leg has been numb since I had this done this morning. Is yours?

     
    Old 06-03-2006, 04:33 PM   #8
    spyrogirlkim
    Senior Member
    (female)
     
    spyrogirlkim's Avatar
     
    Join Date: Dec 2004
    Location: Kansas
    Posts: 106
    spyrogirlkim HB User
    Re: first epidural yesterday...causing more discomfort?

    Don't have anymore ESI shots they are dangetrous.I have had 3 and now my hips are bad,I have a cyst in my spinal cord caused by the shot.PLease dont get them they are dangerous.

    Last edited by spyrogirlkim; 06-03-2006 at 04:33 PM.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Does crowning hurt even w. an epidural? annejan Pregnancy 12 10-11-2007 02:19 PM
    epidural destroyed my life shelley trinh Pain Management 10 11-21-2006 10:44 AM
    Epidural First Shot Pls Advice..? Disc Back Problems 21 11-27-2005 12:34 PM
    Should I have an Epidural before an EMG? This is my first post aodwolfpack Back Problems 1 09-22-2005 07:17 AM
    What Is An Epidural Like? :) clairem22 Pregnancy 20 12-18-2004 01:25 PM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 09:53 AM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!